Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 17, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Aug 15, 2011, 10:42 AM CDT for Roberts County, South Dakota. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2011, 10:42 AM CDT (15:42 UTC)
- Expired
- Aug 15, 2011, 5:30 PM CDT
- In force
- 7 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Roberts County, SD
The radar
The Aberdeen radar (KABR), 129 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 10:53 AM CDT | HEAVY RAIN 8 | 2 Wsw New Effington, SD | ESTIMATED OVER 8 INCHES OF RAIN HAD FALLEN. COUNTY ROADS BECOMING IMPASSABLE WITH WATER APPROACHING HIGHWAY 127. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6461 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
681
WGUS53 KABR 151542
FFWABR
SDC109-152230-
/O.NEW.KABR.FF.W.0017.110815T1542Z-110815T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 AM CDT MON AUG 15 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 530 PM CDT MONDAY
* AN AREA OF SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL
CONTINUES TO MOVE ACROSS THE WARNED AREA...AND IS EXPECTED TO
LAST INTO AT LEAST THE EARLY AFTERNOON HOURS. LOCALIZED
RAINFALL AMOUNTS IN EXCESS OF 5 INCHES ARE POSSIBLE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
SISSETON...CLAIRE CITY...NEW EFFINGTON...ROSHOLT AND VICTOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 4594 9658 4583 9659 4574 9669 4561 9690
4560 9723 4593 9721
$$
PARKINWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 3:31 AM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, Aug 15, 3:31 AM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 331 AM CDT MON AUG 15 2011 .SHORT TERM...TODAY THROUGH WEDNESDAY PCPN CHANCES THROUGH THE SHORT TERM WILL BE THE MAIN FORECAST CHALLENGE. AS OF 8Z...SHOWERS AND THUNDERSTORMS ARE ONGOING OVER THE NE CWA WITH THE HELP OF A LLJ. THIS CONVECTION MAY LINGER ACROSS THE EASTERN CWA UNTIL MID MORNING OR UNTIL THE LLJ WEAKENS. WHILE MOST OF MONDAY SHOULD BE DRY...A FEW MODELS ARE TRYING TO SHOW CONVECTION DEVELOPING ON THE NORTHERN AND EASTERN EDGE OF A MID LEVEL CAP LATER THIS AFTERNOON. WILL ADD A SCHC POP AFTER 18Z TODAY FOR LOCATIONS WHERE THE GFS INDICATES A WEAKER CAP. A STRONG UPPER LEVEL SHORT WAVE WILL APPROACH THE REGION FROM THE WEST TONIGHT. ATTM THE BEST FORCING IS STILL CONFINED THE ND...HOWEVER A FEW MODELS STILL INDICATE SOME STORMS COULD TRACK ALONG THE ND/SD BORDER. THE OVERALL THREAT FOR SEVERE WEATHER ON TUESDAY HAS DIMINISHED SOME. BOTH THE NAM/GFS ARE THREE HOURS FASTER THEN PREVIOUS RUN WITH BRINGING A MID LEVEL TROF AND SURFACE COLD FRONT ACROSS THE REGION. THAT SAID...ML CAPE VALUES EXCEED 2000 J/KG AND 0-6 KM BULK SHEAR VALUES ARE SHOWN TO REACH 35 KNOTS FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. THESE CONDITIONS WILL PRODUCE A FAVORABLE ENVIRONMENT FOR SEVERE STORMS. EXTREMELY DRY AIR PUSHES INTO THE REGION BEHIND THE COLD FRONT WITH BL DEW POINTS RANGING FROM THE UPPER 40S TO THE UPPER 50S. THIS DRY AIR...ALONG WITH A SURFACE HIGH PRESSURE SHOULD RESULT IN A NICE DAY ON WEDNESDAY. .LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY GENERALLY FLAT/LOW AMPLITUDE W-NW FLOW AT THE MID LEVELS IS EXPECTED ACROSS THE REGION NORTH OF HOT HIGH OVER SOUTHWEST/SOUTH CENTRAL CONUS. A FEW WAVES IN THE FLOW WILL PROVIDE FOR A CHANCE OF THUNDERSTORMS DURING THE PERIOD...BUT FORECASTER CONFIDENCE ON TIMING IS SOMEWHAT LOW GIVEN MODEL DIFFERENCES. BASICALLY FOLLOWED A COMBINATION OF INHERITED GRIDS AND GEFS PROBS OF MEASURABLE PCPN TO TIME PCPN EVENTS. THUS IT APPEARS...FOR NOW...THAT THURSDAY NIGHT AND FRIDAY NIGHT HAVE THE BEST CHANCE OF SEEING STORMS AS FRONTS PASS THROUGH THE NORTHERN PLAINS. TEMPERATURES THROUGH THE PERIOD SHOULD AVERAGE OUT AROUND CLIMO. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS PATCHY MVFR FOG/CIGS ARE POSSIBLE EARLY THIS MORNING...OTHERWISE VFR CONDITIONS ARE EXPECTED REGION WIDE FOR TODAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...TDK AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 15, 4:01 AM CDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 401 AM CDT MON AUG 15 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 401 AM CDT MON AUG 15 2011 /301 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS COULD BECOME STRONG AND PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Aug 15, 9:09 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 3 N TRAIL CITY 45.52N 100.73W
08/14/2011 E1.00 INCH CORSON SD PUBLIC
ALSO HAD ESTIMATED 40 TO 45 MPH WINDS
&&
EVENT NUMBER ABR1100072
NWSLocal storm report, Aug 15, 9:25 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TORNADO 2 E LITTLE EAGLE 45.68N 100.75W
08/14/2011 CORSON SD PUBLIC
BRIEF TOUCHDOWN
&&
EVENT NUMBER ABR1100073
NWSLocal storm report, Aug 15, 9:28 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
928 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 7 SE LITTLE EAGLE 45.61N 100.69W
08/14/2011 E0.88 INCH CORSON SD PUBLIC
ALSO RECEIVED 2 INCHES OF RAIN
&&
EVENT NUMBER ABR1100074
NWSLocal storm report, Aug 15, 9:31 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
931 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 5 NE TRAIL CITY 45.52N 100.66W
08/14/2011 E1.50 INCH CORSON SD PUBLIC
PING PONG BALL SIZE HAIL AND 1.15 INCHES OF RAIN
&&
EVENT NUMBER ABR1100075
NWSLocal storm report, Aug 15, 9:51 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
951 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FUNNEL CLOUD 5 E TRAIL CITY 45.47N 100.63W
08/14/2011 CORSON SD PUBLIC
FUNNEL CLOUD SPOTTED 15 MILES NW NEAR LITTLE
EAGLE...0.70 INCHES RAIN AND PEA HAIL
&&
EVENT NUMBER ABR1100076
NWSLocal storm report, Aug 15, 10:01 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1001 AM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 ENE TRAIL CITY 45.49N 100.67W
08/14/2011 E1.75 INCH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1100077
NWSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Aug 14, 8:01 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 59 min |
| Aug 14, 8:16 PM CDT | Tornado Warning | ABR | Corson | 29 min |
| Aug 14, 8:48 PM CDT | Tornado Warning | ABR | Corson | 27 min |
| Aug 14, 9:15 PM CDT | Tornado Warning | ABR | Corson, Dewey | 30 min |
| Aug 14, 9:46 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 27 min |
| Aug 14, 11:01 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 44 min |
| Aug 14, 11:25 PM CDT | Severe Thunderstorm Warning | ABR | Day | 24 min |
| Aug 15, 5:06 AM CDT | Areal Flood Warning | ABR | Roberts | 5 days |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.